How long will swelling last post-blood clot
DEAR DR. ROACH: I am a 76-year-old man. Some time ago, I had a blood clot in my leg. They removed the blood clot and now the blood flow in my leg is back to normal, but my foot swells up every time I stand on it. But when I put my foot higher than my head, the swelling goes right down and I start all over again. Two doctors are telling me in time my foot will go back to normal but other people are telling me it may not. Which is the truth? -- P.H.C.
ANSWER: Blood clots are common, and always damage the veins in the leg. Over weeks and months, the blood clots "organize" and allow more blood through. Even if the clot is removed quickly, by medication -- thrombolytics are medicines that dissolve clots -- or by surgery, there is permanent damage to the blood vessel.
When the veins don't work so well, swelling is the result. As you have discovered, the swelling is usually worst after standing or sitting for a long time, and better after keeping the foot elevated. While the symptoms may improve over the next few months, it is likely that you will always notice at least a little more swelling in the leg that had the blood clot, and you will always be at higher risk for a recurrence of the clot.
Doctors often prescribe a course of anticoagulants after a clot, such as warfarin (Coumadin) or apixaban (Eliquis). These prevent new clots, but they don't really dissolve clots the way thrombolytics do to reduce the risk of recurrent clotting. People with recurrent clotting or life-threatening clotting will be prescribed lifelong anticoagulation.
"Post-thrombotic syndrome" is used to describe the symptoms after a blood clot. These can include not only swelling, but pain, heaviness, skin changes and ulcers. Treatment depends on severity, but relatively mild cases like yours are often treated with recommendations for regular exercise, compression stockings and intermittent elevation of the leg. More severe cases require intensive therapies, sometimes including surgical treatments.
DEAR DR. ROACH: My neurologist recently suggested that I use marijuana for insomnia and chronic pain. Medical cannabis is legal where I live. Edibles work well but it's hours before they take effect. Smoking and vaping both provide immediate relief. Could you say anything about the relative health risks of smoking vs. vaping cannabis products? -- M.A.
ANSWER: I can't recommend either vaping or smoking cannabis, as both have health risks. I understand you are looking for which one causes less harm, but there is less known about vaping. What is clear is that some illegal vaping products for cannabis contain vitamin E acetate, which appears to be one major cause of e-cigarette or vaping-associated lung injury (EVALI). Legal vaping products, if you live in a state that allows them, should not contain this additive, although there are recent reports of EVALI in people who have purchased vaping products at legal dispensaries in Massachusetts. In contrast, the dangers of smoking are well known, although the amount of cannabis smoked is very low compared with tobacco.
Both smoking and vaping cannabis have risks, but I suspect there remain higher risks with vaping than with smoking.